Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 129, NWS Norman, OK

May 1, 20114 counties in Texas

NWS Norman, OK issued this severe thunderstorm warning at May 1, 2011, 3:34 AM CDT for 4 counties in Texas. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2011, 3:34 AM CDT (08:34 UTC)
Expired
May 1, 2011, 4:30 AM CDT
In force
56 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Baylor County, TX, Foard County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:17 AM CDTHAIL 14 S Seymour, TXKSWO-TV VIEWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:40 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-315 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WUUS54 KOUN 010834
SVROUN
TXC023-155-275-487-010930-
/O.NEW.KOUN.SV.W.0129.110501T0834Z-110501T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
334 AM CDT SUN MAY 1 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS...
  SOUTHEASTERN FOARD COUNTY IN NORTHERN TEXAS...
  KNOX COUNTY IN NORTHERN TEXAS...
  SOUTHERN WILBARGER COUNTY IN NORTHERN TEXAS...

* UNTIL 430 AM CDT

* AT 334 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED SEVERE   
THUNDERSTORMS IN AN AREA EXTENDING FROM 4 MILES NORTH OF GILLILAND 
TO 3 MILES WEST OF KNOX CITY...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF GOLF BALLS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BENJAMIN...BOMARTON...GILLILAND...
  GOREE...KNOX CITY...LAKE KEMP...MABELLE...MUNDAY...RED SPRINGS...
  RHINELAND...SEYMOUR...TRUSCOTT...VERA...WESTERN LAKE DIVERSION AND
  WESTOVER.

LAT...LON 3383 9997 3394 9974 3401 9896 3341 9898
      3339 9941 3339 9996
TIME...MOT...LOC 0834Z 260DEG 36KT 3380 9965 3341 9984

$$
WR
1 follow-up statement
546 
WWUS54 KOUN 010913
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
413 AM CDT SUN MAY 1 2011

TXC155-275-010923-
/O.CAN.KOUN.SV.W.0129.000000T0000Z-110501T0930Z/
FOARD TX-KNOX TX-
413 AM CDT SUN MAY 1 2011

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR KNOX AND
SOUTHEASTERN FOARD COUNTIES...

LAT...LON 3340 9944 3380 9944 3389 9948 3392 9947
      3401 9896 3341 9898 3339 9936
TIME...MOT...LOC 0913Z 260DEG 36KT 3386 9934 3367 9928
          3348 9932

$$

TXC023-487-010930-
/O.CON.KOUN.SV.W.0129.000000T0000Z-110501T0930Z/
WILBARGER TX-BAYLOR TX-
413 AM CDT SUN MAY 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR BAYLOR AND SOUTHERN WILBARGER COUNTIES...

AT 413 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF LAKE
KEMP TO 6 MILES NORTHEAST OF RED SPRINGS TO 5 MILES SOUTHEAST OF
BOMARTON...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF QUARTERS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...LAKE KEMP...MABELLE...
  RED SPRINGS...SEYMOUR...WESTERN LAKE DIVERSION AND WESTOVER.

LAT...LON 3340 9944 3380 9944 3389 9948 3392 9947
      3401 9896 3341 9898 3339 9936
TIME...MOT...LOC 0913Z 260DEG 36KT 3386 9934 3367 9928
          3348 9932

$$
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:01 AM CDT, 33 minutes earlier.

Area forecast discussion, May 1, 3:01 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 AM CDT SUN MAY 1 2011

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO EXPAND NORTH AND
EAST ACROSS OKLAHOMA THIS MORNING. AN UPPER WAVE APPROACHING FROM
EASTERN NEW MEXICO EARLY THIS MORNING AND VERY MUCH MOISTURE
MOVING NORTH OF THE FRONT WHICH LAY ACROSS NORTH CENTRAL TEXAS
THIS MORNING ARE FAVORABLE FACTORS. LESS THUNDER WILL BE HEARD IN
CENTRAL AND NORTHERN OKLAHOMA. THE RAIN TODAY WILL BE MODULATED
MOSTLY BY THE PATH OF THE UPPER STORM WHICH IS EXPECTED TO MOVE
ACROSS OKLAHOMA THIS AFTERNOON AND BRING AN END TO THE SHOWERS
WEST TO EAST. HOWEVER, THE SYNOPTIC-SCALE UPPER TROUGH WILL NOT
PASS ACROSS OKLAHOMA UNTIL LATER MONDAY, SO CHANCE FOR RAIN
INCREASE AGAIN THEN, HIGHEST IN SOUTHEAST OKLAHOMA. WITH BROAD
MID-LEVEL LIFT AND MOISTURE, CLOUDS WILL DEVELOP ACROSS MOST AREAS
THROUGH MONDAY GIVING COOL CONDITIONS. AFTER A TRANSIENT AND WEAK
UPPER RIDGE TUESDAY AND WEDNESDAY, A FASTER AND WEAKER TROUGH IN
THE CENTRAL PLAINS IS EXPECTED TO MOVE A WEAK FRONT INTO OKLAHOMA
LATE IN THE WEEK. RAIN CHANCES REMAIN LOW WITH THIS SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  56  40  59  37 /  50  20  30  10
HOBART OK         56  37  60  32 /  30  30  20  10
WICHITA FALLS TX  61  43  57  37 /  50  50  50  10
GAGE OK           54  31  64  31 /  30  10  10  10
PONCA CITY OK     56  34  64  36 /  40  20  10  10
DURANT OK         60  45  54  42 / 100  60  70  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

22/09
Hazardous weather outlook, May 1, 2:26 AM CDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
226 AM CDT SUN MAY 1 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
226 AM CDT SUN MAY 1 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PARTS OF WESTERN
NORTH TEXAS AND SOUTHERN OKLAHOMA.

LOCATION...
THE SLIGHT RISK INCLUDES THE AREA SOUTH OF A LINE FROM CROWELL AND
VERNON TEXAS TO DUNCAN AND ADA OKLAHOMA.

DISCUSSION...
A SURFACE COLD FRONT WILL REMAIN SOUTH OF THE REGION...STRETCHED
ACROSS CENTRAL AND NORTHEAST TEXAS. ABOVE THE SURFACE...HOWEVER...
GULF MOISTURE WILL ADVANCE NORTHWARD...WHILE AN UPPER LEVEL TROUGH
PROVIDES INCREASING LIFT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER NORTH TEXAS AND SOUTHERN OKLAHOMA...WITH MOVEMENT TO
THE NORTHEAST. THESE STORMS WILL OCCUR IN THE PRESENCE OF STRONG JET
STREAM WINDS...PROVIDING WIND SHEAR FAVORABLE FOR ELEVATED SUPERCELL
CAPABLE OF PRODUCING LARGE HAIL. ALTHOUGH INSTABILITY WILL BE
SOMEWHAT LIMITED IN THE NORMAN OFFICE FORECAST AREA...HAIL TO 1.5
INCHES IN DIAMETER...OR ABOUT PING PONG BALL SIZE...WILL BE POSSIBLE.
THE STORMS WILL ALSO PRODUCE BRIEF HEAVY RAIN AND FREQUENT LIGHTNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY MAY 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE ONGOING SUNDAY MORNING IN NORTH TEXAS AND
SOUTHERN OKLAHOMA. STRONG STORMS WITH MARGINALLY SEVERE HAIL MAY
CONTINUE FOR A FEW HOURS AFTER SUNRISE. SOON...HOWEVER...MUCH OF THE
AVAILABLE INSTABILITY WILL BE CONSUMED...AND THUNDERSTORM INTENSITY
WILL DECREASE. STILL...RAIN AND THUNDERSTORMS WITH OCCASIONAL
LIGHTNING...WILL BE FAIRLY WIDESPREAD THROUGH EARLY AFTERNOON...
INCLUDING SOME ACTIVITY REACHING INTO NORTHERN AND WESTERN OKLAHOMA.

ANOTHER ROUND OF RAIN AND THUNDER MAY DEVELOP SUNDAY NIGHT NEAR THE
RED RIVER...AS THE UPPER LEVEL TROUGH FULLY EJECTS FROM THE ROCKIES
AND PASSES TO OUR EAST. INSTABILITY WILL LIKELY BE TOO WEAK FOR
SEVERE STORMS BY SUNDAY NIGHT. MUCH OF THE REST OF THE WEEK WILL SEE
DRY WEATHER. A SLIGHT CHANCE OF THUNDERSTORMS MAY RETURN BY FRIDAY.

OTHER HAZARDOUS WEATHER...
ON WEDNESDAY...DRY AND WINDY WEATHER WILL ELEVATE THE FIRE RISK
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SUNDAY.

BURKE

In the hours before

Special weather statement, May 1, 2:41 AM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
241 AM CDT SUN MAY 1 2011

TXZ087-010800-
KNOX TX-
241 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

AT 242 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 17 MILES SOUTHWEST
OF BENJAMIN...MOVING NORTHEAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3341 10000 3363 10000 3374 9983 3356 9968
      3352 9974 3340 9999

WR
Special weather statement, May 1, 3:02 AM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
302 AM CDT SUN MAY 1 2011

TXZ084-087-010830-
FOARD TX-KNOX TX-
302 AM CDT SUN MAY 1 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR FOARD AND KNOX COUNTIES.

AT 302 AM CDT...AN AREA OF DEVELOPING STRONG THUNDERSTORMS WAS
LOCATED FROM 8 MILES WEST OF TRUSCOTT TO 14 MILES SOUTHWEST OF
BENJAMIN...MOVING NORTHEAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3340 10000 3348 10000 3379 9999 3410 9972
      3375 9951 3339 9994 3339 9998

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 2:41 AM CDTSpecial Weather StatementOUNKnox19 min
May 1, 3:02 AM CDTSpecial Weather StatementOUNFoard, Knox28 min
May 1, 4:32 AM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Clay58 min
May 1, 5:13 AM CDTSpecial Weather StatementOUNWichita17 min
May 1, 5:28 AM CDTSevere Thunderstorm WarningOUNClay62 min
May 1, 6:20 AM CDTSpecial Weather StatementOUNWilbarger25 min
May 1, 6:51 AM CDTSpecial Weather StatementOUNWichita, Wilbarger24 min
May 1, 7:19 AM CDTSpecial Weather StatementOUNWichita41 min
May 1, 8:16 AM CDTSpecial Weather StatementOUNWichita14 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.